Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

The impact of Thom's cobordism theory


Author: Michael Atiyah
Journal: Bull. Amer. Math. Soc. 41 (2004), 337-340
MSC (2000): Primary 14-XX, 19-XX, 53-XX, 58-XX, 81-XX
DOI: https://doi.org/10.1090/S0273-0979-04-01022-5
Published electronically: March 24, 2004
MathSciNet review: 2058290
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. M.F. Atiyah, Topological quantum field theories (René Thom Symposium), Inst. Hautes Études Sci. Publ. Math. No. 68 (1989), 175-186. MR 90e:57059
  • 2. M.F. Atiyah and F. Hirzebruch, Vector bundles and homogeneous spaces, Proc. Symp. Pure Maths. Vol. 3, Amer. Math. Soc. (1961). MR 25:2617
  • 3. M.F. Atiyah, R. Bott and V.J. Patodi, On the heat equation and the index theorem. Inventiones Math. 19 (1973), 279-330. MR 58:31287
  • 4. M.F. Atiyah and I.M. Singer, The index of elliptic operators on compact manifolds. Bull. Amer. Math. Soc. 69 (1963), 422-33. MR 28:626
  • 5. M.F. Atiyah and I.M. Singer, The index of elliptic operators I. Ann. of Math. (2) 87 (1968), 484-530. MR 38:5243
  • 6. A. Borel and J-P. Serre, Le théorème de Riemann-Roch (d'après Grothendieck). Bull. Soc. Math. France Vol. 86 (1958), 97-136. MR 22:6817
  • 7. R. Bott, The stable homotopy of the classical groups. Proc. Nat. Acad. Sci. USA, Vol. 43 (1957), 933-935. MR 21:1588
  • 8. S. Donaldson, Self-dual connections and the topology of smooth $4$-manifolds. Bull. Amer. Math. Soc. (N.S.) 8 (1983), 81-83. MR 84e:57016
  • 9. F. Hirzebruch, On Steenrod's reduced powers, the index of inertia and the Todd genus. Proc. Nat. Acad. Sci. USA 39 (1953), 951-956. MR 16:159f
  • 10. F. Hirzebruch, Neue topologische Methoden in der algebraischen Geometrie. Springer-Verlag, Berlin, 1956 (Ergebnisse der Mathematik, neue Folge, 9). MR 18:509b
  • 11. H. Hopf, The work of R. Thom. Proc. International Congress of Mathematicians 1958 (text in German), Cambridge Univ. Press, New York, 1960. MR 22:5558
  • 12. V.F.R. Jones, Hecke algebra representations of braid groups and link polynomials. Ann. of Math. (2) 126 (1987), 335-88. MR 89c:46092
  • 13. L.S. Pontrjagin, A classification of continuous transformations of a complex into a sphere 1. Doklady Akad. Nauk SSSR (N.S.) 19 (1938), 361-363.
  • 14. D.G. Quillen, On the formal group laws of unoriented and complex cobordism theory. Bull. Amer. Math. Soc. 75 (1969), 1293-1298. MR 40:6565
  • 15. R. Thom, Quelques propriétés globales des variétés differentiables, Commentarii. Math. Helvetia 28 (1954), 17-86. MR 15:890a
  • 16. C.B. Thomas, Elliptic cohomology, Kluwer Academic/Plenum Publishers, New York (1999). MR 2001b:55015
  • 17. E. Witten, Quantum field theory and the Jones polynomial. Commun. Math. Phys. 121 (1989), 351-99. MR 90h:57009
  • 18. E. Witten, Topological quantum field theory. Commun. Math. Phys. 117 (1988), 353-386. MR 89m:57037

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 14-XX, 19-XX, 53-XX, 58-XX, 81-XX

Retrieve articles in all journals with MSC (2000): 14-XX, 19-XX, 53-XX, 58-XX, 81-XX


Additional Information

Michael Atiyah
Affiliation: Department of Mathematics and Statistics, James Clerk Maxwell Building, Kings’ Buildings, University of Edinburgh, Edinburgh EH9 3JZ, Scotland

DOI: https://doi.org/10.1090/S0273-0979-04-01022-5
Received by editor(s): February 23, 2004
Published electronically: March 24, 2004
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society